Pennsylvania, 2009

Damaging Wind in Pennsylvania, July 26, 2009

July 26, 2009 · NWS BGM · 1 event in 1 county or zone

An upper level low pressure system pushed a slow moving cold front across upstate northeast Pennsylvania during the afternoon. Scattered thunderstorms developed along and near the front, with isolated storms producing strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low pressure system pushed a slow moving cold front across upstate northeast Pennsylvania during the afternoon. Scattered thunderstorms developed along and near the front, with isolated storms producing strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 3:06 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 26, 3:06 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT SUN JUL 26 2009

.SYNOPSIS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL SLOWLY DIMINISH
TONIGHT...AS A FRONTAL BOUNDARY WEAKENS. MONDAY AND TUESDAY SHOULD
BE DRIER THAN RECENT DAYS...WITH SEASONABLE TEMPERATURES.
HIT AND MISS SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON...BUT MANY PLACES WILL BE RAIN-FREE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...UPDATED AT 405 PM...

SHORT CONVECTIVE LINES ARE SLOWLY INCREASING ACROSS NY/PA AT THIS
TIME...AS FORCING FROM AN UPPER-LEVEL WAVE INTERACTS WITH A
MOIST/DESTABILIZING AIR MASS IN PLACE. THE MOST NUMEROUS STORMS
ARE STILL ANTICIPATED TO OCCUR ACROSS OUR SOUTHEASTERN ZONES LATE THIS
AFTERNOON INTO THE EARLY EVENING...CLOSER TO A RESIDUAL FRONTAL
BOUNDARY...HIGHER DEW POINTS...AND THE STRONGEST DEEP-LAYERED
SHEAR. WE BELIEVE OUR GREATEST SEVERE THREAT WILL BE EAST OF
INTERSTATE 81 AND SOUTH OF INTERSTATE 88...ALTHOUGH MORE ISOLATED
SEVERE COULD ALSO OCCUR FARTHER NORTH AND WEST. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST PA...AND
PORTIONS OF NYS SOUTHERN TIER.

BY LATER THIS EVENING...CONVECTION SHOULD DIMINISH...AS FORCING
WANES AND THE ENVIRONMENT STABILIZES. PATCHY FOG MAY FORM LATE AT
NIGHT...ESPECIALLY WHERE MORE RAIN FALLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MONDAY AND TUESDAY LOOK QUIETER THAN RECENT DAYS...AS HEIGHTS ARE
PROGGED TO RISE OVER THE NORTHEASTERN U.S. ONE MORE UPPER-LEVEL
WAVE IS EXPECTED TO TRAVERSE THE FORECAST AREA MONDAY
AFTERNOON...SO WEVE RETAINED A MENTION OF SHOWERS AND STORMS.
FROM THIS VANTAGE POINT...TUESDAY LOOKS MOSTLY RAIN-FREE.

BY WEDNESDAY AFTERNOON...THE NEXT COLD FRONT IS EXPECTED TO
APPROACH FROM THE NORTH AND WEST...WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS AGAIN AT THAT TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
USED HPC GUIDE FOR EXTENDED WHICH WAS PRIMARILY BASED ON ECMWF AND
ENSEMBLES. THE PATTERN OF THE LAST WEEK WILL CONTINUE THROUGH THE
NEXT WEEK AS WELL. LONG WAVE TROUGH OVER GREAT LAKES WITH MOIST
SOUTHWESTERLY FLOW ACROSS PA AND NY. THIS WILL KEEP CLOUDS...NEAR
SEASONABLE TEMPS...SCATTERED SHOWERS...AND AFTERNOON THUNDERSTORMS
IN THE FORECAST THROUGH NEXT WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
GENERALLY VFR ACROSS THE AREA WITH SCATTERED MVFR CIGS IN SHOWERS.
INCREASING SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING WITH HEAVY RAIN AND GUSTY WINDS AND IFR CONDITIONS.
STORMS WILL DIMINISH AFTER 00Z WITH SKIES GENERALLY VFR. AFTER 08Z
AREAS OF MVFR VSBY IN FOG AND CIGS IN STRATUS IS POSSIBLE ACROSS
THE SRN TIER NY AND NE PA. KELM MAY GO IFR IN THE VALLEY BETWEEN
09 AND 13Z. AFT 15Z MON VFR.

OUTLOOK...

MON NIGHT THROUGH FRI...MAINLY VFR RETURNS...BUT BRIEF RESTRICTIONS
POSSIBLE IN AFTERNOON/EVENING THUNDERSTORMS. EARLY MORNING
RESTRICTIONS ALSO POSSIBLE IN FOG...MOSTLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jul 26, 3:04 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT SUN JUL 26 2009

NYZ056-057-062-PAZ039-040-043-044-047-048-072-272015-
BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
404 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL SLOWLY INCREASE IN COVERAGE LATE THIS AFTERNOON
INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY
THREATS.

STORMS SHOULD DIMINISH...BOTH IN INTENSITY AND COVERAGE...LATER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-272015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BRADFORD-
404 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY THREATS.

STORMS SHOULD DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJ

In the hours before

Local storm report, Jul 26, 5:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     CANDOR                  42.23N 76.34W
07/26/2009                   TIOGA              NY   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE TOWN OF CANDOR.

&&

MJN
Local storm report, Jul 26, 5:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             JORDAN                  43.07N 76.47W
07/26/2009  E1.00 INCH       ONONDAGA           NY   PUBLIC

&&

MJN
Local storm report, Jul 26, 5:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             AUBURN                  42.93N 76.57W
07/26/2009  E0.88 INCH       CAYUGA             NY   PUBLIC

&&

MJN
Special weather statement, Jul 26, 5:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
634 PM EDT SUN JUL 26 2009

NYZ045-046-262330-
CHENANGO NY-OTSEGO NY-
634 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO AND CHENANGO
COUNTIES...

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OXFORD...
  AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  POLKVILLE AND NORWICH AT 645 PM EDT...
  NORTH NORWICH AT 650 PM EDT...
  LATHAMS CORNERS AT 655 PM EDT...
  HOLMESVILLE AND GILBERTSVILLE AT 700 PM EDT...
  SOUTH NEW BERLIN AT 705 PM EDT...
  NEW BERLIN AT 715 PM EDT...
  MORRIS AND COLUMBUS AT 720 PM EDT...
  PITTSFIELD AND SOUTH EDMESTON AT 725 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

MJ
Special weather statement, Jul 26, 5:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT SUN JUL 26 2009

NYZ015>018-022-023-025-044-262345-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN
NY-TOMPKINS NY-YATES NY-
646 PM EDT SUN JUL 26 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCHUYLER...
NORTHEASTERN STEUBEN...NORTHERN TOMPKINS...NORTHWESTERN CORTLAND...
SOUTHEASTERN YATES...SOUTHERN CAYUGA...SOUTHERN ONONDAGA AND SOUTHERN
SENECA COUNTIES...

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM LEVANNA TO DUNDEE...AND MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MAPLETON AND HECTOR AT 655 PM EDT...
  FLEMING AND SHELDRAKE AT 700 PM EDT...
  WYCKOFF AND TOWNSENDVILLE AT 705 PM EDT...
  EDGEWATER AND VENICE CENTER AT 710 PM EDT...
  OWASCO AND SHERWOOD AT 715 PM EDT...
  NILES AND TRUMANSBURG AT 720 PM EDT...
  JACKSONVILLE AND NEW HOPE AT 725 PM EDT...
  WILLOW CREEK AND TAUGHANNOCK FALLS AT 730 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

SCHAFFNER
Local storm report, Jul 26, 5:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     NORWICH                 42.53N 75.52W
07/26/2009                   CHENANGO           NY   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND WIRES DOWN IN AND AROUND
            NORWICH.

&&

MJN

The radar

The Binghamton radar (KBGM), 57 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 26, 5:55 PM EST
Where
Wayne County, Scott Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.930, -75.400

Thunderstorm winds blew six trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187734.